Back to Ask the Diabetes Team Ask the Diabetes Team

From Goa, India:

My 70-year-old mother was diagnosed with type 2 diabetes around six years ago and was on metformin and glipizide tablets. At the same time, she suffered from severe insomnia and anxiety attacks. Around three months ago, after she lost around 5 kg (11 pounds) over a period of one year, she was taken off the tablets and put on four injections a day. At first, she was on NovoRapid and detemir, but since she couldn't take the sudden glucose level changes, it was changed to Actrapid and detemir. Now, she is on Actrapid, 20 units at breakfast, 15 at lunch, and 10 at supper, plus 14 units of detemir after supper. Her glucose levels two hours post meals are 400 mg/dl [22.2 mmol/L], 160 mg/dl [8.9 mmol/L] and 150 mg/dl [8.3 mmol/L] with fasting, pre-breakfast, at 180 mg/dl [10.0 mmol/L]. The breakfast Actrapid dose was changed from 25 units to units, but her two hour post breakfast glucose levels still hover at around 360 mg/dl [20.0 mmol/L] with the other levels around the same. Are we doing something wrong? Why are the post breakfast levels so high? All that she takes for breakfast is a cup of unsweetened tea and one cup of porridge.


No, it does not sound like you are doing anything wrong. It may be that your mother is more insulin resistant in the morning. She may be sleep deprived and this may contribute some to her early morning insulin resistance. The insulin detemir is used to titrate to the pre-breakfast glucose. She may have to use the NovoRapid just for breakfast, if the Actrapid does not hold her post-breakfast glucose down. The Actrapid appears to be effective in treating her blood sugars after lunch and supper. I agree that her breakfast meal does not appear to be too large, in terms of its carbohydrate content. Does she take other medications in the morning that may cause insulin resistance? Your physician may have to titrate up the Actrapid further or switch to back to the NovoRapid for breakfast.


Original posting 8 Oct 2007
Posted to Hyperglycemia and DKA and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.